Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


unintentional weight loss
Jul 24, 2014

I am a sixty plus year old woman with HIV-1. I was diagnosed October 18,2001. Two years after starting my medication regime I was given Atripla and have been on it ever since. This year I began loosing weight intentionally but now over the last 4 to 5 months I have loss of appetite and have lost over 40 pounds. I think or to me it looks like I have wasting syndrome because I ma loosing muscle mass. Both of my physicians are out of town for the next couple of weeks. I had labs drawn last month but am unable to get the results to see how my numbers. Typically my numbers are great. HIV, undetectable and CD4 count 1000 yes one thousand. So far it's been going very well but now I'm afraid the Atripla is becoming ineffective. It's been a great run for me. Almost 14yrs. If I have to change meds what would you recommend? Although I am disabled because I was dx with COPD and was unable to run the halls as a RN I know the importance of taking your meds every day. My Doctor did put me on a drug holiday five years ago or so for one year until my numbers started trending upward. Like I said Atripla worked very well for me and the only side effect I am experiencing is Peripheral Neuropathy and I don't think that the atripla had much to do with it. I began having the symptoms in the beginning when he tried me on sustiva and, viread and epiveare. It is severe and I do have a pain management doctor that I see.

Response from Mr. Vergel

I am sorry to hear about your unintentional weight loss, COPD and neuropathy.

It is not uncommon for patients with COPD to have unintentional weight loss. Atripla in it self is not known to decrease appetite or weight unless you are not sleeping well and fatigue gets in the way of your eating. If that is the case, you may want to talk to your doctor about switching you to an integrase inhibitor based regimen that may not have interactions with your COPD drugs.

The use of oxandrolone, an oral anabolic researched in men and women with HIV to treat unintentional weight loss, has been proven to be effective in improving weight in people with COPD: Reversal of COPD-associated weight loss using the anabolic agent oxandrolone.

Body cell mass repletion and improved quality of life in HIV-infected individuals receiving oxandrolone

It is covered by insurance in the United States with a pre authorization from a doctor. Talk to your doctor about this drug and let me know.

Another potential treatment for appetite gain is dronabinol (used to be called Marinol before it went generic). It is a prescription and legal drug that contains the main active compound in marijuana (THC). It increases appetite but can make people stoned like marijuana. But since you have COPD, smoking medicinal marijuana is out of the question. THC oil has been studied also in COPD with good results in appetite and wellbeing. (Source: Lecture by K-C Bergmann on 17 March 2005 at the Meeting of the German Society of Pulmonology in Berlin).

An Overview of Dronabinol

Concentrate in the mean while to eat high calorie foods like peanut or almond butter, nuts, cottage cheese, yogurt, cheese, meats, beans, sweet potatoes, etc

Please let me know how things go soon. Good luck and know we are here to help at TheBody.com

In health,

Nelson Vergel



Previous
Plastic surgery and HIV+
Next
Kidney disease

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement